Advertisement

Spontaneous hypertensive reactions with monoamine oxidase inhibitors

      This paper is only available as a PDF. To read, Please Download here.

      Abstract

      Despite long-standing concerns over hypertensive reactions, monoamine oxidase inhibitors (MAOIs) have grown in popularity and are now used in a variety of psychiatric disorders. The risk of hypertensive episodes is less than 1%. This is most likely the result of careful dietary instructions and prudent prescribing of concomitant medications. The possibility exists of spontaneous or unprovoked hypertensive crises in patients receiving MAOIs. In this report, we review the literature on spontaneous hypertensive episodes and present a case report. There has been a total of 11 cases described in six separate reports. We discuss the possible mechanism, risk factors, treatment, and safety of rechallenging the patients with the MAOI. Further research is needed to clarify this reaction. For now, it remains a rare but worrisome phenomenon. It should stand as an additional source of concern for clinicians who are already well aware of the risk of hypertensive episodes in patients receiving MAOIs.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Biological Psychiatry
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Abrams J.H.
        • Schulman P.
        • White W.B.
        Successful treatment of a monoamine oxidase inhibitor-tyramine hypertensive emergency with intravenous labetolol (letter).
        N Engl J Med. 1985; 313: 52
        • Balon R.
        • Pohl R.
        • Yeragani V.K.
        • et al.
        Monosodium glutamate and tranylcypromine administration in healthy subjects.
        J Clin Psychiatry. 1990; 51: 303-306
        • Blackwell B.
        Hypertensive crisis due to MAO inhibitors.
        Lancet. 1963; 2: 849-851
        • Calhoun D.A.
        • Oparil S.
        Treatment of hypertensive crisis.
        N Engl J Med. 1990; 323: 1177-1183
        • Clary C.
        • Schweizer E.
        Treatment of MAOI hypertensive crisis with sublingual nifedipine.
        J Clin Psychiatry. 1987; 48: 249-250
        • Cockhill L.A.
        • Remick R.A.
        Blood pressure effects of monoamine oxidase inhibitors—the highs and lows.
        Can J Psychiatry. 1987; 32: 803-808
        • Cook R.F.
        • Katritsis D.
        Hypertensive crisis precipitated by a monoamine oxidase inhibitor in a patient with phaechromocytoma.
        BMJ. 1990; 300: 614
        • Dally P.J.
        Chemotherapy of Psychiatric Disorders.
        Plenum, New York1967
        • DaMotta T.
        • Cordas T.A.
        Autoinduction of hypertensive reactions by tranylcypromine (letter).
        J Clin Psychopharmacol. 1990; 10: 232
        • Davidson J.
        • Zung W.W.K.
        • Walker J.I.
        Practical aspects of MAO inhibitor therapy.
        J Clin Psychiatry. 1984; 45 (sec 2): 81-84
        • Fallon B.
        • Foote B.
        • Walsh T.
        • Roose S.P.
        Spontaneous hypertensive episodes with monoamine oxidase inhibitors.
        J Clin Psychiatry. 1988; 49: 163-165
        • Gunn J.
        • Hamilton M.M.
        • Boyle R.M.
        Hypertensive crisis and broad complex bradycardia after a single dose of monoamine oxidase inhibitor (letter).
        BMJ. 1989; 298: 964
        • Kahn D.
        Mysterious MAOI hypertensive episodes (letter).
        J Clin Psychiatry. 1988; 49: 38-39
        • Keck P.E.
        • Pope H.G.
        • Nierenberg A.A.
        Autoinduction of hypertensive reactions by tranylcypromine?.
        J Clin Psychopharmacol. 1989; 9: 48-51
        • Keck P.E.
        • Vuckovic A.
        • Pope H.G.
        • et al.
        Acute cardiovascular response to monoamine oxidase inhibitors: A prospective assessment.
        J Clin Psychopharmacol. 1989; 9: 203-206
        • Keck P.E.
        • Carter W.P.
        • Nierenberg A.A.
        • et al.
        Acute cardiovascular effects of tranylcypromine: Correlation with plasma drug metabolite, norepinephrine, and MHPG levels.
        J Clin Psychiatry. 1991; 52: 250-254
        • Kraus R.
        Hypertensive episodes with tranylcypromine treatment (letter).
        J Clin Psychopharmacol. 1989; 9: 232-233
        • Liebowitz M.R.
        • Quitkin F.M.
        • Stewart J.W.
        • et al.
        Antidepressant specificity in atypical depression.
        Arch Gen Psychiatry. 1988; 45: 129-137
        • Linet L.S.
        Mysterious MAOI hypertensive episodes.
        J Clin Psychiatry. 1986; 47: 563-565
        • McDaniel K.D.
        Clinical pharmacology of monoamine oxidase inhibitors.
        Clin Neuropharmacol. 1986; 9: 207-234
        • Neil J.F.
        • Licata S.M.
        • May S.J.
        • Himmelhoch J.M.
        Dietary noncompliance during treatment with tranylcypromine.
        J Clin Psychiatry. 1979; 40: 33-37
        • Nies A.
        Differential response patterns to MAO inhibitors and tricyclics.
        J Clin Psychiatry. 1984; 45 (sec 2): 70-77
        • Pare C.M.B.
        The present status of monoamine oxidase inhibitors.
        Br J Psychiatry. 1985; 146: 576-584
        • Quitkin F.
        • Rifkin A.
        • Klein D.F.
        Monoamine oxidase inhibitors. A review of antidepressant effectiveness.
        Arch Gen Psychiatry. 1979; 35: 749-760
        • Rabkin J.G.
        • Quitkin F.M.
        • McGrath P.
        • et al.
        Adverse reactions to monoamine oxidase inhibitors. Part II. Treatment correlates and clinical management.
        J Clin Psychopharmacol. 1985; 5: 2-9
        • Remick R.A.
        • Froese C.
        • Keller F.D.
        Common side effects with monoamine oxidase inhibitors.
        Prog Neuropsychopharmacol Biol Psychiatry. 1989; 13: 497-504
        • Robinson D.S.
        • Kurtz N.M.
        Monoamine oxidase inhibiting drugs: Pharmacologic and therapeutic issues.
        in: Meltzer H.Y. Psychopharmacology: The Third Generation of Progress. Raven Press, New York1987: 1297-1304
        • Sheehan D.V.
        • Claycomb J.B.
        • Kouretas N.
        Monoamine oxidase inhibitors: Prescription and patient management.
        Int J Psychiatry Med. 1980–1981; 10: 99-121
        • Walker J.I.
        • Davidson J.
        • Zung W.W.K.
        Patient compliance with MAO inhibitor therapy.
        J Clin Psychiatry. 1984; 45 (sec 2): 78-80
        • White K.
        • Simpson G.
        The combined use of MAOIs and tricyclics.
        J Clin Psychiatry. 1984; 45 (sec 2): 67-69
        • Youdin M.G.H.
        • Aronson J.K.
        • Blau K.
        • et al.
        Tranylcypromine (Parnate) overdose: Measurement of tranylcypromine concentrations and MAO inhibitory activity and identification of amphetamines in plasma.
        Psychol Med. 1979; 9: 377-382